Death Caused by Toxic Epidermal Necrolysis (Lyell Syndrome)

$48.00 plus tax (Refund Policy)

Download / Buy Article:

Abstract:

Abstract: 

Toxic epidermal necrolysis (TEN) is characterized by fever, scalded appearance of the skin, and epidermolysis associated to blister formation and exfoliation, and it is caused by hypersensitivity reaction to a drug. The authors report two cases of death as a result of TEN; both referred to old aged women treated with a polytherapy including allopurinol. Both patients displayed erythematous skin lesions similar to scald burns and epidermolysis at the face, chest, and abdomen and died shortly after hospitalization. Autopsy findings and histological examinations revealed epidermal necrolysis and confirmed the clinical diagnosis. A strict time-correlation between allopurinol administration and symptoms was evidenced. Because of its iatrogenic origin, TEN often arises suspicions of medical liability; however, because of its unpredictable nature, the occurrence of this syndrome cannot be ascribed to the medical staff whose main task is the rapid diagnosis and the correct management.

Keywords: Lyell syndrome; allopurinol; burns; forensic science; medical liability; toxic epidermal necrolysis

Document Type: Research Article

DOI: http://dx.doi.org/10.1111/j.1556-4029.2010.01338.x

Affiliations: 1: Department of Legal Medicine, University of Genova, via De’ Toni 12, 16132 Genova, Italy. 2: Department of Pathology, S. Martino Hospital, piazza R. Benzi 10, Genova, Italy.

Publication date: May 1, 2010

Related content

Tools

Favourites

Share Content

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more